Alert archive / Hawaii / Flash Flood Warnings in 2011
Flash Flood Warning 37, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Jun 4, 2011, 8:56 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2011, 8:56 PM HST (06:56 UTC)
- Expired
- Jun 4, 2011, 11:37 PM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 80 km from the middle of the area, began a volume at 06:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 6.9 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1370 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 604 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -59 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
813 WGHW50 PHFO 050656 FFWHFO HIC003-050945- /O.NEW.PHFO.FF.W.0037.110605T0656Z-110605T0945Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE HONOLULU HI 856 PM HST SAT JUN 4 2011 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WARNING FOR... THE ISLAND OF OAHU IN HONOLULU COUNTY * UNTIL 1145 PM HST * AT 846 PM HST...INTENSE RAINFALL CONTINUES OVER WINDWARD OAHU. RAIN GAGES REPORTED RAIN RATES AT GREATER THAN 4 INCHES PER HOUR. WATER LEVELS AT KAHANA STREAM AND WAIHEE STREAM REMAIN ABOVE RECORD LEVELS. KAMEHAMEHA HIGHWAY HAS BEEN CLOSED AT WAIKANE STREAM. THIS IS A VERY DANGEROUS FLOODING SITUATION. AVOID TRAVEL TO WINDWARD OAHU AS CONDITIONS ARE VERY HAZARDOUS DUE TO FLOODING OF ROADS AND STREAMS AND VERY LOW VISIBILITIES. THE AREA OF HEAVY RAIN WAS MOVING SLOWLY TOWARD THE SOUTHEAST. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PUNALUU...WAIAHOLE...WAIKANE...KAAAWA...KANEOHE...KAILUA... WAIMANALO AND HAUULA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS FLASH FLOOD WARNING REPLACES THE PRE-EXISTING WARNING THAT WAS IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY. THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1145 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2158 15802 2165 15790 2129 15764 2124 15774 $$ KODAMA
3 follow-up statements
091 WGHW70 PHFO 050725 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 925 PM HST SAT JUN 4 2011 HIC003-050945- /O.CON.PHFO.FF.W.0037.000000T0000Z-110605T0945Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HONOLULU COUNTY- 925 PM HST SAT JUN 4 2011 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY UNTIL 1145 PM HST... RADAR AND GAGES SHOW THAT RAINFALL HAS FOCUSED OVER THE KANEOHE AREA. EMERGENCY MANAGERS REPORTED A MUDSLIDE ON KAMEHAMEHA HIGHWAY NEAR KAIMALOLO PLACE. WATER IS REPORTED TO BE 4 FEET DEEP ON THE ROAD NEAR PUNALUU BEACH PARK. KAMEHAMEHA HIGHWAY REMAINS CLOSED AT WAIKANE STREAM. THIS IS A VERY DANGEROUS FLOODING SITUATION. AVOID TRAVEL TO WINDWARD OAHU AS CONDITIONS ARE VERY HAZARDOUS DUE TO FLOODING OF ROADS AND STREAMS AND VERY LOW VISIBILITIES. THE AREA OF HEAVY RAIN HAS BEEN NEARLY STATIONARY DURING THE PAST HOUR. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PUNALUU... WAIAHOLE...WAIKANE...KAAAWA...KANEOHE...KAILUA...WAIMANALO AND HAUULA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1145 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2158 15802 2165 15790 2129 15764 2124 15774 $$ KODAMA
579 WGHW70 PHFO 050832 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 1032 PM HST SAT JUN 4 2011 HIC003-050945- /O.CON.PHFO.FF.W.0037.000000T0000Z-110605T0945Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HONOLULU COUNTY- 1032 PM HST SAT JUN 4 2011 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY UNTIL 1145 PM HST... RADAR DATA INDICATE THAT THE HEAVIEST RAINFALL HAS MOVED OFFSHORE. HOWEVER...RUNOFF LEVELS REMAIN HIGH. KAMEHEMEHA HIGHWAY REMAINS CLOSED FROM KAAAWA TO THE HYGIENICS STORE NEAR WAIHEE. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PUNALUU... WAIAHOLE...WAIKANE...KAAAWA...KANEOHE...KAILUA...WAIMANALO AND HAUULA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW. DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT. TURN AROUND...DON/T DROWN. && THIS WARNING MAY NEED TO BE EXTENDED BEYOND 1145 PM HST IF FLASH FLOODING PERSISTS. LAT...LON 2158 15802 2165 15790 2129 15764 2124 15774 $$ KODAMA
152 WGHW70 PHFO 050937 FFSHFO FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 1137 PM HST SAT JUN 4 2011 HIC003-050945- /O.CAN.PHFO.FF.W.0037.000000T0000Z-110605T0945Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HONOLULU COUNTY- 1137 PM HST SAT JUN 4 2011 ...THE FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN HONOLULU COUNTY... WEATHER RADAR SHOWED THAT HEAVY RAINFALL HAS MOVED OFFSHORE. THE HEAVY RAINS AND FLOODING HAVE SUBSIDED...BUT RUNOFF IS STILL OCCURRING AND STREAMS WILL REMAIN HIGH FOR SEVERAL HOURS. KAMEHAMEHA HIGHWAY REMAINS CLOSED FROM KAAAWA TO THE HYGIENICS STORE NEAR WAIHEE. A FLASH FLOOD WATCH FOR THE ISLAND OF OAHU REMAINS IN EFFECT UNTIL 600 AM HST. LAT...LON 2158 15802 2165 15790 2129 15764 2124 15774 $$ KODAMA
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 8:54 PM HST, 2 minutes earlier.
Area forecast discussion, Jun 4, 8:54 PM HST, 2 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE HONOLULU HI 854 PM HST SAT JUN 4 2011 .SYNOPSIS... A LOW ALOFT WILL KEEP THE ISLAND ATMOSPHERE UNSTABLE THROUGH TONIGHT...WITH THUNDERSTORMS AND LOCALLY HEAVY RAINFALL STILL POSSIBLE. WHILE THE THREAT OF THUNDERSTORMS WILL DIMINISH SOMEWHAT ON SUNDAY AND MONDAY...DAYTIME HEATING COULD LEAD TO ISOLATED HEAVY SHOWERS OVER LEEWARD AND INTERIOR PORTIONS OF THE ISLANDS... ESPECIALLY OVER THE BIG ISLAND. WINDS WILL WEAKEN THROUGH SUNDAY... AND REMAIN ON THE LIGHTER SIDE...BEFORE STRENGTHENING AROUND MID-WEEK. UNSTABLE WEATHER COULD RETURN BY THE MIDDLE OF THE WEEK. && .DISCUSSION... AN UPPER LEVEL LOW REMAINS PARKED OVER THE STATE WITH THE CENTER OF ROTATION ABOUT 150 MILES NORTH OF MAUI AS EVIDENT ON THE WATER VAPOR LOOP. THE LOW HAS BROUGHT VERY COLD AIR ALOFT OVER THE STATE FOR THIS TIME OF YEAR...AND WITH THE COLD AIR COMES ATMOSPHERIC INSTABILITY... THUNDERSTORMS... AND HEAVY RAINFALL. THE LOW LEVEL MOISTURE IN- AND-AROUND THE HAWAIIAN ISLANDS IS ALMOST ALWAYS MOIST...AND THE INSTABILITY BROUGHT ON BY THE COLD AIR ALOFT CAN EASILY TAP INTO THIS MOISTURE. A FLOOD WATCH REMAINS FOR ALL ISLANDS THROUGH 6AM SUNDAY. AS OF 8 PM SATURDAY...HEAVY SHOWERS AND THUNDERSTORMS ARE MOVING OVER OAHU AND MOLOKAI WITH NUMEROUS SHOWERS AND THUNDERSTORMS OVER THE THOSE ISLAND/S COASTAL WATERS AS WELL. THESE HEAVY RAINS ARE MOVING SLOWLY AND ARE PRODUCING LARGE RAINFALL TOTALS OVER WINDWARD OAHU. INCLEMENT WEATHER AND HEAVY RAINS WILL REMAIN A POSSIBILITY FOR ALL ISLANDS THROUGHOUT THE NIGHT. OVER THE BIG ISLAND...SHOWERS WITHIN LAYERED MID AND HIGH CLOUDS ARE STREAMING UP FROM THE SOUTH. THE BIG ISLAND SUMMITS CAN EXPECT RAIN AND SNOW THROUGH MUCH OF THE NIGHT AND A WINTER WEATHER ADVISORY IS IN EFFECT. THE AFTERNOON SOUNDINGS FROM THE LIHUE AND HILO CONTINUE TO SHOW THE ABNORMALLY COLD AIR ALOFT WITH 500 MB TEMPS OF -14 AND -12 DEGREES C...RESPECTIVELY. WITH RESPECT TO CLIMATE DATA...THE -14 C TEMP IS WITHIN THE LOWEST ONE PERCENT OF COLDEST TEMPS RECORDED AT THAT LEVEL...AND THE -12 C IS WITHIN THE LOWEST 5 PERCENT. THE UPPER LOW IS EXPECTED TO MOVE EAST OF THE ISLANDS THROUGH THE DAY ON SUNDAY...REDUCING THUNDERSTORM ACTIVITY FROM WEST TO EAST...AS WARMER AIR MOVES IN FROM THE WEST. HOWEVER...THE PARENT UPPER LEVEL TROUGH REMAINS IN THE ISLANDS/ VICINITY. THIS WILL KEEP THE TEMPS ALOFT BELOW NORMAL...ALLOWING FOR WETTER THAN NORMAL SHOWERS THROUGH THE WEEK. BY WEDNESDAY...MODEL GUIDANCE DEPICTS ANOTHER MID-LEVEL LOW DEVELOPING NEAR THE ISLANDS...AND ALTHOUGH MID-LEVEL TEMPS ARE NOT FORECAST TO BE AS COLD AS THEY ARE WITH THE CURRENT LOW...RELATIVELY UNSETTLED WEATHER WILL PREVAIL INTO NEXT WEEKEND. NEAR THE SURFACE...MODERATE TRADE WINDS TODAY WILL WEAKEN TO LIGHT SOUTHEAST TRADES ON SUNDAY AND MONDAY WITH WIDESPREAD AFTERNOON SEA BREEZES. A SURFACE TROUGH TO THE NW WILL ERODE THE PRESSURE GRADIENT OVER THE STATE...DECREASING THE WINDS...AND TURNING THE GENERAL FLOW OUT OF THE SOUTHEAST. UNDER THIS WIND DIRECTION THE BIG ISLAND WILL PARTIALLY BLOCK THE SYNOPTIC FLOW OVER THE SMALLER ISLANDS ALLOWING FOR WIDESPREAD AFTERNOON SEA BREEZES OVER SOUTHERN AND WESTERN SHORES SUNDAY THROUGH TUESDAY. WITH THE LIGHT E-SE WINDS ON THE LARGE SCALE...CLOUDS AND SHOWERS WILL FAVOR WINDWARD AND MAUKA AREAS DURING NIGHTS AND MORNINGS...SHIFTING TO LEEWARD AND INTERIOR AREAS DURING AFTERNOONS AND EVENINGS...IN RESPONSE TO SEA BREEZE CONVERGENCE. WHILE WIDESPREAD HEAVY RAIN IS NOT EXPECTED IN THIS REGIME...THE LINGERING MODERATE INSTABILITY COULD HELP TO FUEL ISOLATED POCKETS OF HEAVY RAIN...AND A SLIGHT CHANCE OF THUNDERSTORMS OVER THE BIG ISLAND SLOPES. FOR THE REST OF THE WEEK...WINDS WILL FLUCTUATE BETWEEN LIGHT AND MODERATE TRADES AS THE TROUGH TO THE NW REMAINS...AND HIGH PRESSURE SITS FAR TO THE NORTHEAST. && .AVIATION... THUNDERSTORMS IN THE AREA WILL CONTINUE TO BE AN ISSUE THROUGH TONIGHT. THUNDERSTORMS AND SHOWERS WILL AT TIMES REDUCE VISIBILITIES AND CEILINGS. SEE AVIATION PRODUCTS FOR MORE DETAILS. && .MARINE... A MARINE WEATHER STATEMENT IS IN EFFECT THROUGH TONIGHT... HIGHLIGHTING THE HAZARDS TO MARINERS ASSOCIATED WITH THUNDERSTORMS...INCLUDING WATERSPOUTS. LONG PERIOD S SWELLS ARE EXPECTED TO BUILD TONIGHT AND SUNDAY... BRINGING SURF HEIGHTS TO ADVISORY LEVELS OF AT LEAST 8 FEET ALONG S FACING SHORES. AS IS TYPICAL WITH S SWELLS...THERE REMAINS A FAIR AMOUNT OF UNCERTAINTY AS TO THE EVENTUAL WAVE HEIGHTS...BUT AN ADVISORY HAS BEEN ISSUED BASED ON LATEST OBS. THIS SURF WILL CONTINUE INTO MONDAY BEFORE DIMINISHING...BUT ANOTHER S SWELL EXPECTED BY MIDWEEK WILL PUSH SURF TO NEAR ADVISORY LEVELS ONCE AGAIN. ALTHOUGH A LITTLE SLOW TO ARRIVE...A LATE SEASON WNW SWELL WILL PRODUCE A NOTICEABLE BUMP IN SURF HEIGHTS ALONG N AND W FACING SHORES TONIGHT AND SUNDAY BEFORE DIMINISHING MONDAY. && .HYDROLOGY... AS OF 830PM SATURDAY...WATER LEVELS AT KAHANA STREAM AND WAIHEE STREAM ROSE ABOVE THE PREVIOUS RECORDS TO 10.1 AND 9.4 FEET...RESPECTIVELY. THE PREVIOUS RECORD LEVELS WERE 9.4 FT AT KAHANA AND 6.0 FT AT WAIHEE. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL 6 AM HST SUNDAY FOR ALL HAWAII ISLANDS. HIGH SURF ADVISORY FROM 6 AM SUNDAY TO 6 PM HST MONDAY FOR NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-OAHU SOUTH SHORE-WAIANAE COAST-MOLOKAI LEEWARD-LANAI MAKAI-KAHOOLAWE-MAUI LEEWARD WEST- MAUI CENTRAL VALLEY-LEEWARD HALEAKALA-KONA-SOUTH BIG ISLAND-BIG ISLAND NORTH AND EAST. WINTER WEATHER ADVISORY UNTIL 6 AM HST SUNDAY FOR BIG ISLAND SUMMITS. && MORRISON
In the hours before
Local storm report, Jun 4, 8:09 PM HST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
809 PM HST SAT JUN 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM FLASH FLOOD PUNALUU 21.59N 157.90W
06/04/2011 HONOLULU HI COUNTY OFFICIAL
THE BUS REPORTS AT LEAST TWO AUTMOBILES STALLED DUE TO AT
LEAST TWO FEET OF WATER RUNNING ACROSS KAMEHAMEHA HWY.
&&
HOUSTONLocal storm report, Jun 4, 8:41 PM HST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
841 PM HST SAT JUN 04 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FLASH FLOOD WAIKANE 21.50N 157.88W
06/04/2011 HONOLULU HI EMERGENCY MNGR
KAMEHAMEHA HIGHWAY CLOSED AT WAIKANE STREAM
&&
KODAMAThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 4:35 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Jun 4, 4:38 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| Jun 4, 5:00 PM HST | High Surf Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 64 hr |
| Jun 4, 5:26 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Jun 4, 6:36 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| Jun 4, 8:07 PM HST | Flash Flood Warning | HFO | Honolulu | 113 min |
| Jun 4, 8:24 PM HST | Areal Flood Advisory | HFO | Kalawao | 59 min |
| Jun 4, 10:10 PM HST | Special Marine Warning | HFO | 2 hr | |
| Jun 4, 10:59 PM HST | Special Marine Warning | HFO | 86 min | |
| Jun 4, 11:46 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.